Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS St. Louis, MO

May 7, 20164 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2016, 4:36 PM CDT for 4 counties in Illinois. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2016, 4:36 PM CDT (21:36 UTC)
Expired
May 7, 2016, 5:00 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bond County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:38 PM CDTTSTM WND DMGGillespie, ILLARGE TREE LIMBS AND TREES DOWN
May 7, 4:41 PM CDTTSTM WND DMGLitchfield, ILSHINGLES BLOWN OFF ROOF AND MEASURED 60 MPH WINDS
May 7, 4:43 PM CDTTSTM WND DMGNew Douglas, ILTREES DOWN
May 7, 4:50 PM CDTTSTM WND DMGHillsboro, ILLARGE TREE LIMBS AND TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:42 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KLSX 072136
SVRLSX
ILC005-117-119-135-072200-
/O.NEW.KLSX.SV.W.0057.160507T2136Z-160507T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
436 PM CDT SAT MAY 7 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHERN MACOUPIN COUNTY IN SOUTHWESTERN ILLINOIS...
  NORTHEASTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS...

* UNTIL 500 PM CDT

* AT 436 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR RAYMOND TO NEAR BUNKER HILL...MOVING SOUTHEAST
  AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LITCHFIELD...HILLSBORO...STAUNTON...GILLESPIE...MOUNT OLIVE...BENLD...
  RAYMOND...WITT...LIVINGSTON...TAYLOR SPRINGS...COFFEEN...SHIPMAN...
  WILSONVILLE...SCHRAM CITY...SORENTO...SAWYERVILLE...MOUNT CLARE...EAST
  GILLESPIE...EAGARVILLE AND RENO.

THIS INCLUDES INTERSTATE 55 IN ILLINOIS BETWEEN EXITS 37 AND 63.
 
THIS ALSO INCLUDES  LAKE LOU YAEGER.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS MACOUPIN COUNTY. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS! 
&&

LAT...LON 3883 8960 3898 8979 3912 9008 3939 8956
      3937 8953 3935 8953 3935 8949 3920 8925
      3903 8925
TIME...MOT...LOC 2136Z 299DEG 40KT 3927 8963 3908 8993 

HAIL...<.75IN
WIND...60MPH
 
$$

TILLY
1 follow-up statement
864 
WWUS53 KLSX 072149
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT SAT MAY 7 2016

ILC005-117-119-135-072200-
/O.CON.KLSX.SV.W.0057.000000T0000Z-160507T2200Z/
BOND IL-MONTGOMERY IL-MACOUPIN IL-MADISON IL-
449 PM CDT SAT MAY 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN BOND AND MONTGOMERY COUNTIES IN SOUTH CENTRAL
ILLINOIS...SOUTHEASTERN MACOUPIN AND NORTHEASTERN MADISON COUNTIES IN
SOUTHWESTERN ILLINOIS...

AT 448 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HILLSBORO TO STAUNTON...MOVING EAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
LITCHFIELD...HILLSBORO...STAUNTON...GILLESPIE...MOUNT OLIVE...BENLD...
RAYMOND...WITT...LIVINGSTON...TAYLOR SPRINGS...COFFEEN...WILSONVILLE...
SCHRAM CITY...SORENTO...SAWYERVILLE...MOUNT CLARE...EAST GILLESPIE...
EAGARVILLE...RENO AND VAN BURENSBURG.

THIS ALSO INCLUDES  LAKE LOU YAEGER.
 
THIS INCLUDES INTERSTATE 55 IN ILLINOIS BETWEEN EXITS 37 AND 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS PORTIONS OF MACOUPIN COUNTY. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
&&

LAT...LON 3883 8960 3898 8979 3908 8999 3935 8953
      3935 8949 3920 8925 3903 8925
TIME...MOT...LOC 2148Z 280DEG 36KT 3922 8950 3903 8980 

HAIL...<.75IN
WIND...70MPH
 
$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:17 PM CDT, 19 minutes earlier.

Area forecast discussion, May 7, 4:17 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
417 PM CDT SAT MAY 7 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 306 PM CDT Sat May 7 2016

Clusters of thunderstorms have developed this afternoon ahead of
a southward-moving cold front. These storms are expected to
affect parts of the greater St. Louis metropolitan area late this
afternoon and early this evening, particularly between 4-8pm.

The atmosphere has been destabilizing ahead of these storms due
to ample insolation and moisture pooling along the front beneath
H7-H5 lapse rates of 6.5-7 deg C/km. Models depict 0-6km bulk
shear values increasing to around 30-40 kts, which will be
sufficient for strong to severe thunderstorms across eastern MO
and southwestern IL over the next few hours. The primary threats
are damaging wind gusts (especially if the cluster becomes better
organized) and large hail in the strongest cores.

The front will stall across the region tonight. Additional
convection is possible overnight invof the stalled bdry.

Kanofsky

.LONG TERM...  (Sunday through Next Saturday)
Issued at 306 PM CDT Sat May 7 2016

Expect pds of active wx through the middle of the week.

The aforementioned stalled cold front will lift back northwards
as a warm front on Sunday due to the development of a surface low
pressure center near the OK/TX panhandles, which itself develops
in response to the northeastward advance of a closed upper low
lifting out of the western CONUS. The passage of the warm front
puts the entire CWA in the warm sector until a cold front
eventually moves across the region on late Wed night into Thu.

Thunderstorms are expected to develop over KS/NEB/wrn MO late
Sunday night once the LLJ increases, forming an MCS and
progressing into the LSX CWA late Sunday night into Monday. There
may be a lull in pcpn on Monday afternoon. SHRA/TSRA coverage
should increase again on Monday night into Tuesday due to moisture
convergence ahead of an approaching negatively tilted upper trough
and favorable jet dynamics (LER H25 jet). Additional pcpn is
expected ahead of a cdfnt on Wed night into Thu. Once the cdfnt
has moved through the region, quiet wx is expected for a few fcst
pds. Another low pressure system moves across the northern plains
late next week which could bring a chance of rain to the area.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1242 PM CDT Sat May 7 2016

A cold front will sag S into the area this aftn and continue to
drift S thru the night ending up S of I-70 by Sun mrng. Batch of
SHRAs/TSTMs dropping SE out of wrn/sthrn IA this mrng will
continue to slide along the front into NE MO/W Cntrl Il this
aftn...potentially impacting the KUIN terminal between 19-20Z.
Activity should continue to push SE and intensify. The wrn edge of
this activity may clip some of the STL metro sites after 21Z.
Addtnl SHRAs/TSTMs may percolate thru the night and have VCSH to
cover that threat due to uncertainties about timing...placement
and coverage. The bndry begins lifting back N tomorrow...current
thinkning is that it should be N of I-70 before aftn convection
begins to initiate.

Specifics for KSTL:

Precip may impact the terminal late this aftn as a cluster of
SHRAs/TSTMs passes to the NE of the terminal. If the terminal is
impacted by a stronger core...then conditions could drop to IFR in
heavy rain. Otherwise expect VFR conditions with scttrd SHRAs
thru the night assoc with a cold front moving S of the terminal.
This bndry is fcst to lift back N thru the terminal tomorrow...
temporarily ending the precip threat.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 4:20 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT SAT MAY 7 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS PARTS OF
EASTERN MISSOURI AND SOUTHWEST ILLINOIS. SOME OF THE STORMS COULD
BE STRONG ENOUGH TO PRODUCE SEVERE WEATHER INCLUDING DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

KANOFSKY

In the hours before

Local storm report, May 7, 2:52 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     3 WNW HANNIBAL          39.72N  91.44W
05/07/2016  M43 MPH          MARION             MO   AWOS

&&

TILLY
Local storm report, May 7, 2:55 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     PALMYRA                 39.80N  91.52W
05/07/2016  E50 MPH          MARION             MO   LAW ENFORCEMENT

            PUBLIC REPORT RELAYED THROUGH HANNIBAL PD

&&

MILLER
Local storm report, May 7, 3:12 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     HANNIBAL                39.71N  91.38W
05/07/2016                   MARION             MO   LAW ENFORCEMENT

            TREE BRANCHES OF UNKNOWN SIZE AND POWER LINES DOWNED

&&

TES
Local storm report, May 7, 4:14 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     HARDIN                  39.16N  90.62W
05/07/2016                   CALHOUN            IL   AMATEUR RADIO

            SMALL TREE BRANCHES DOWNED

&&

TES
Local storm report, May 7, 4:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     4 NNE ORCHARD FARMS     38.93N  90.42W
05/07/2016  M64 MPH          ST. CHARLES        MO   ASOS

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:25 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene50 min
May 7, 3:55 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison50 min
May 7, 4:24 PM CDTSevere Thunderstorm WarningLSXMadison36 min
May 7, 4:58 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Montgomery, Saint Clair47 min
May 7, 5:26 PM CDTSevere Thunderstorm WarningLSXWashington34 min
May 7, 5:27 PM CDTSevere Thunderstorm WarningLSXMarion37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.